California, 2010

Strong Wind in California, November 20, 2010

November 20, 2010 · NWS MTR · 2 events in 2 counties and zones

A powerful storm from the Gulf of Alaska produced strong winds and heavy rain over portions of the San Francisco Bay Area and the Central California Coast. Some of the heavy rain was caused by thunderstorms, which dropped small hail as well.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A powerful storm from the Gulf of Alaska produced strong winds and heavy rain over portions of the San Francisco Bay Area and the Central California Coast. Some of the heavy rain was caused by thunderstorms, which dropped small hail as well. Rainfall amounts from this storm were as high as four inches over the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 20, 2:23 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 20, 2:23 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
223 PM PST SAT NOV 20 2010

.DISCUSSION...AS OF 2:23 PM PST SATURDAY...UNSEASONABLY COOL WET
WEATHER WILL CONTINUE THROUGH THE WEEKEND.

LOW PRESSURE CONTINUES TO SLIDE SOUTH INTO THE FORECAST AREA THIS
AFTERNOON. LIGHTNING HAS BEEN DETECTED OVER THE COASTAL WATERS AND
WITHIN SONOMA COUNTY AS WELL. KMUX DOPPLER RADAR IS SHOWING LIGHT
SHOWER ACTIVITY ACROSS THE FORECAST AREA AND OVER THE COASTAL
WATERS. SKY COVER IS EXPECTED TO INCREASE AS THE LOW PRESSURE SYSTEM
CONTINUES TO SLIDE SOUTH AND SHOWERS WILL ALSO INTENSIFY AND BECOME
MORE ABUNDANT.

THE COASTAL BUOYS ARE REPORTING THAT SEA SURFACE TEMPERATURES ARE
ABOUT 12 DEGREES C TODAY. MEANWHILE 500MB TEMPERATURES ARE
EXPECTED TO FALL TO LESS THAN -25 DEGREES C THIS AFTERNOON. THIS WILL
INCREASE LAPSE RATES AND PROMOTE THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS OVER THE OCEANS WHICH WILL EVENTUALLY MOVE ONSHORE
THIS AFTERNOON INTO THE EVENING HOURS. A PROXIMITY SOUNDING WAS
PERFORMED A FEW MILES OFF OF MONTEREY BAY UTILIZING THE NAM12
MODEL SOLUTION AND IT DID INDICATE AROUND 390 J/KG OF CAPE THIS
EVENING WITH LIFTED INDEX VALUES AT -2 C SUPPORTING THUNDERSTORM
POTENTIAL.

SHOWERS WILL STICK AROUND SUNDAY AS THE LOW PRESSURE SYSTEM SLIDES
EAST AND HIGH PRESSURE BEGINS TO BUILD OVER THE EASTERN PACIFIC. AS
THE RIDGE CONTINUES TO BUILD OVER THE EASTERN PACIFIC THE FORECAST
AREA WILL BE UNDER NORTHWEST FLOW WHICH WILL HAVE A FEW DISTURBANCES
PASSING THROUGH IT SUPPORTING LINGERING SHOWERS THROUGH MONDAY.

LONG TERM(TUESDAY-FRIDAY)...A FEW LINGERING SHOWERS WILL BE POSSIBLE
ON TUESDAY WITH ANOTHER SHORTWAVE TROUGH PASSING OVERHEAD. THE REGION
BEGINS TO CLEAR AND DRY OUT TUESDAY NIGHT AS H5 RISE.  DEPENDING HOW
LIGHT THE WINDS GET TUESDAY NIGHT...PATCHY FROST MAY BE POSSIBLE.
THERE AFTER...A WARMING TREND WILL COMMENCE THROUGH FRIDAY WITH
MOSTLY DRY CONDITIONS.

&&

.AVIATION...AS OF 9:37 AM SATURDAY...A BREAK IN THE RAIN IS EXPECTED
THIS MORNING BEFORE THE SECOND RAIN BAND MOVES IN LATER THIS MORNING
OVER THE NORTH BAY AND OVER THE BAY AREA THIS AFTERNOON. MODELS
INDICATE STRONG SOUTHERLY WINDS OF 20 KNOTS WITH GUSTS TO 30 KT
POSSIBLE BETWEEN 00Z AND 06Z AS THE THIRD AND STRONGEST RAIN BAND
MOVES ACROSS THE REGION.

VICINITY OF KSFO...INTERMITTENT MVFR CIGS WILL CONTINUE THROUGH THE
FORECAST PERIOD. A FEW SHOWERS ARE POSSIBLE TODAY AND RAIN WILL
INCREASE LATER THIS AFTERNOON AS THE THIRD FRONTAL SYSTEM MOVES
ACROSS THE AREA. WINDS WILL REMAIN LIGHT THROUGH MIDDAY BEFORE
BECOMING SOUTHERLY AND INCREASING TO 15 KT THIS AFTERNOON. STRONGER
WINDS OF 20 KT GUSTING TO 30 KT POSSIBLE AT TIMES AFTER 00Z. MODELS
INDICATE WINDS OF 30 KT WITH GUSTS TO 35 KT POSSIBLE AFTER 03Z THIS
EVENING OVER KSFO HOWEVER CONFIDENCE IS LOW.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS TODAY WITH A FEW
SHOWERS THIS AFTERNOON. RAIN IS EXPECTED TO INCREASE LATER THIS
EVENING. WINDS WILL REMAIN LIGHT THROUGH MIDDAY BEFORE BECOMING
SOUTHERLY AND INCREASING TO 15 KT IN THE AFTERNOON. STRONGER WINDS OF
20 KT GUSTING TO 30 KT POSSIBLE AT TIMES AFTER 03Z...ESPECIALLY IN
THE SALINAS VALLEY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...ALL WATERS AND ALL BAYS.
&&

PUBLIC FORECAST: LARRY
AVIATION/MARINE: SS
Hazardous weather outlook, Nov 20, 4:58 AM PST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
458 AM PST SAT NOV 20 2010

CAZ006-505-506-508>510-513-516-528>530-211400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
458 AM PST SAT NOV 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND VALLEY LOCATIONS
IN THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...TODAY AND TONIGHT

A COLD STORM SYSTEM WILL CONTINUE TO SLIDE SOUTH OVER THE WEEKEND.
TOTAL RAINFALL THROUGH SUNDAY WILL RANGE FROM A HALF INCH TO AN
INCH AND A HALF. BREEZY CONDITIONS ARE EXPECTED AT TIMES...ESPECIALLY
THIS EVENING. THUNDERSTORMS ARE ALSO POSSIBLE LATE SATURDAY
INTO SUNDAY. DEVELOPED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER THE SYSTEM DEPARTS THE AREA AND SKIES CLEAR...TEMPERATURES
WILL BECOME QUITE COLD AT NIGHT. FREEZING TEMPERATURES ARE
POSSIBLE IN THE VALLEYS ON TUESDAY NIGHT AND WEDNESDAY NIGHT.
THEREFORE...PATCHY FROST MAY BE POSSIBLE IN THE MOST SHELTERED VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ507-511-512-517-518-211400-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
458 AM PST SAT NOV 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ELEVATIONS ABOVE 1000 FEET
IN THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...TODAY AND TONIGHT

A COLD STORM SYSTEM WILL CONTINUE TO SLIDE SOUTH OVER THE WEEKEND.
RAINFALL OF 1.5 TO 3.0 INCHES IS POSSIBLE BY SUNDAY EVENING.
TRAVEL ACROSS HIGHER MOUNTAIN PASSES COULD BE SEMI-HAZARDOUS LATE SATURDAY
AND SUNDAY AS SNOW LEVELS DROP AS LOW AS 2500 FEET. MINOR SNOW
ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE THROUGH EARLY
SUNDAY MORNING.

BREEZY CONDITIONS ARE EXPECTED AT TIMES THIS WEEKEND...ESPECIALLY
THIS EVENING. THUNDERSTORMS ARE ALSO POSSIBLE LATE SATURDAY INTO
SUNDAY. DEVELOPED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING NIGHTTIME TEMPERATURES ARE LIKELY IN THE HILLS LATE IN
THE WEEKEND AND INTO EARLY NEXT WEEK AS A COLD AIRMASS SETTLES
OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Monterey Bay

When
November 20, 4:00 PM PST to 7:00 PM PST
Where
Northern Monterey Bay forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$25,000
Reported by
RAWS
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Strong winds combined with heavy rain to cause power lines and trees to fall. The intersection of Graham Hill Road at Tanner Heights near Santa Cruz was closed after a live power line landed in the road. In all, Santa Cruz County experienced power outages to about 1100 customers.

Strong Wind, Santa Cruz Mountains

When
November 20, 5:30 PM PST to 8:00 PM PST
Where
Santa Cruz Mountains forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$500,000
Reported by
RAWS
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Strong winds combined with heavy rain dropped trees onto buildings, pushed cars off roads and caused power outages across the area. Power lines were knocked to the ground around 6:23 p.m. PST in the area of Empire Grade and Ice Cream Grade causing 800 customers to lose power. A total of 1100 customers lost power in Santa Cruz County. In another spot along Empire Grade downed power lines and trees blocked the entire road north of Smith Grade. Power lines also fell into trees along Lompico Road around 7 p.m. PST sparking a small fire. Power lines even fell onto a car on State Route 9 at Henry Cowell State Park around 7 p.m. PST. In Felton around 7:15 p.m. PST a tree fell through the roof of a home on Buckeye Drive. The greatest damage occurred around 7:20 pm. PST when large trees fell into buildings in Mount Herman. Sequoia Lodge, an eight room facility, and a three-room cabin were significantly damaged when five foot diameter trees were uprooted by the strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269529, 269528.